In past 2 decades, nonmedical consumption of cough mixture has become a serious social problem in certain regions of China. Cough mixture abuse causes psychiatric symptoms. Moreover, there has been an increasing concern about the physical disorders associated with cough mixture abuse.
A retrospective chart review of hypokalemia related to cough mixture abuse between January 2009 and December 2012 was conducted in Guangzhou Brain Hospital, China.
The charts were reviewed for 34 subjects with cough mixture abuse. Seven of 34 cough mixture abusers (20.6%) presented hypokalemia, with symptoms ranged from mild to severe limb weakness. Hypokalemia in these patients reduced after normalization of potassium.
A high incidence of hypokalemia presents in cough mixture abusers. Cough mixture abuse might be one of the secondary causes of hypokalemia paralysis in young patients presenting to emergency departments.